Maryland, 2017

Winter Storm and Winter Weather in Maryland, January 7, 2017

January 7, 2017 · NWS LWX · 3 events in 3 counties and zones

Low pressure tracked from the southeastern CONUS off the Mid-Atlantic coast and eventually out to sea. High pressure to the north provided plenty of cold air during this time, resulting in snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure tracked from the southeastern CONUS off the Mid-Atlantic coast and eventually out to sea. High pressure to the north provided plenty of cold air during this time, resulting in snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 6, 9:33 PM EST, 5 hours 27 minutes earlier.

Area forecast discussion, Jan 6, 9:33 PM EST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
933 PM EST Fri Jan 6 2017

.SYNOPSIS...
Low pressure developing over the Gulf States will intensify as it
moves off the North Carolina coast Saturday morning. High pressure
moves into the area Saturday night...becoming centered over the
Mid Atlantic Sunday night. A cold front crosses the area
Wednesday. A warm front will move through the area Thursday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Storm just getting organized now across the southeastern US. Low
expected to track from the northeastern Gulf of Mexico this evening
to offshore of the Carolinas by Saturday morning, and then southeast
of the benchmark by late Saturday. For our area, snowfall amounts
will be highly variable from northwest to southeast as we will lie
on the western extent of the precip shield. Will be a battle between
moisture aloft being pulled northeastward in fast southwest flow and
dry and cold low level air being advected southward from
Pennsylvania where dew points are in the single digits. This is
expected to lead to a relatively tight gradient in observed
snowfall. With this being the case, even small shifts in
track/precip shield will lead to significant changes. Latest runs
of several hi-res and short-term models have shifted westward
slightly with precip and this and current/future radar trends will
continue to be closely monitored.

With all that being said, only slight tweaks were made to the
forecast, mostly being a slight shift northwestward in projected
amounts, and thus an expansion of the Winter Weather Advisory into
the Baltimore region to go along with the earlier expansion into
DC. Generally 1-3" expected in most of the advisory area along
I-95, 2-4" as you move southeastward from there, and 3-6" in the
warned area of St. Mary's County.

Snow will taper off from the west Saturday morning through the
early afternoon. Snow ratios look to be 11-15 through the event
across the area.

North to northwest winds will remain up through the night with
gusts 25 mph. Min temps teens west and low 20s east.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Wind chill advisory for the Allegheny Front zones and all of
Highland county for wind chills minus 10 to 20. This will likely
need to be expanded to the Blue Ridge zones, but for now their
focus is on the snow tonight.

Elsewhere, cold with the entire area with at least single positive
digits wind chills. Ambient min temps teens across the area. NW
winds gust 25 to 30 mph through the night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
This winter has been a rollercoaster so far in terms of
temperature swings...and the extended part of this forecast will
be no different. "Cold" will be the operative word Sunday through
Monday.

High pressure will build into the Mid Atlantic Sunday. It will be
breezy/windy with high temperatures below 30 across the entire
area. In the Highlands temperatures will struggle to reach the mid
teens. A wind chill advisory will likely be needed for at least
the first half of Sunday at the higher elevations. East of the
Blue Ridge morning wind chills will be in single digits...rising
to the teens in the afternoon.

Sunday night high pressure centers over the area. Temperatures
will drop to the mid teens across much of the region...single
digits west of the Blue Ridge.

Monday morning will see the coldest temperatures of the week. As
the high moves offshore moderation of the air mass will begin.

Next chance for precipitation will be Wednesday as a cold front
moves through the region...although this time there won't be much
cold air behind the front. Upper level flow looks to be a slight
southwest/northeast alignment...so for the second half of the week
warmer air will flow into the region. 50s are likely...possibly
topping 60 Thursday and/or Friday.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
VFR until snow overspreads the area quickly going to IFR vsbys.
Onset for snow event is 2am to 4am across the DC metros. Snow,
moderate at times through Saturday morning. Snow totals vary, more
the farther southeast you go.

Gusty N to NW winds tonight through Saturday with VFR conditions
Saturday afternoon through Saturday night.

Sunday gusty northwest winds will be the primary concern. VFR
conditions Sunday through Tuesday...possibly some rain/lowered
ceilings Tuesday night/early Wednesday.

&&

.MARINE...
SCA in effect through Saturday night with N to NW winds gusting
20 to 25 knots with a possible lull this evening. Strong NW winds
Saturday night may require a Gale Warning.

Small craft advisory expected for all waters Sunday...possibly
again Tuesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from 1 AM to 1 PM EST Saturday for
     DCZ001.
MD...Wind Chill Advisory from 7 PM Saturday to 1 PM EST Sunday for
     MDZ501.
     Winter Weather Advisory from 3 AM to 3 PM EST Saturday for
     MDZ011-013-014-016-018-504-506-508.
     Winter Storm Warning from 1 AM to 7 PM EST Saturday for MDZ017.
VA...Wind Chill Advisory from 7 PM Saturday to 1 PM EST Sunday for
     VAZ503-504.
     Winter Weather Advisory from 1 AM to 1 PM EST Saturday for
     VAZ025-036>039-050>057-502-507-508.
WV...Wind Chill Advisory from 7 PM Saturday to 1 PM EST Sunday for
     WVZ501-503-505.
MARINE...Small Craft Advisory until 6 AM EST Sunday for ANZ530>543.

&&

SYNOPSIS...BAJ
NEAR TERM...BAJ/MM
SHORT TERM...BAJ
LONG TERM...ABW
AVIATION...BAJ/MM/ABW
MARINE...BAJ/MM/ABW
Hazardous weather outlook, Jan 6, 9:30 PM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EST FRI JAN 6 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
930 PM EST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY, TIDAL POTOMAC RIVER, AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING FOR SNOW IS IN EFFECT FOR SAINT MARYS
COUNTY LATE TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT LATE
TONIGHT FOR THE REST OF THE OUTLOOK AREA INCLUDING THE WASHINGTON
DC AND BALTIMORE METROPOLITAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER STORM WARNING CONTINUES FOR SAINT MARYS COUNTY THROUGH
SATURDAY AFTERNOON. THE WINTER WEATHER ADVISORY CONTINUES INTO
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
930 PM EST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA,
NORTHERN AND CENTRAL VIRGINIA, AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT LATE TONIGHT FOR PORTIONS
OF NORTH-CENTRAL VIRGINIA...THE CENTRAL SHENANDOAH VALLEY...AND
PORTIONS OF CENTRAL MARYLAND.

LIGHT ACCUMULATING SNOW IS ALSO LIKELY ACROSS ADDITIONAL PORTIONS
OF NORTH- CENTRAL MARYLAND...NORTHERN VIRGINIA AND THE SHENANDOAH
VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY CONTINUES THROUGH MIDDAY SATURDAY.

LIGHT ACCUMULATING SNOW IS ALSO LIKELY ACROSS ADDITIONAL PORTIONS
OF NORTH- CENTRAL MARYLAND...NORTHERN VIRGINIA AND THE SHENANDOAH
VALLEY THROUGH SATURDAY MORNING.

A WIND CHILL ADVISORY IS IN EFFECT FOR THE ALLEGHENY HIGHLANDS
SATURDAY NIGHT INTO SUNDAY. THIS MAY NEED TO EXPAND TO OTHER
AREAS, INCLUDING THE BLUE RIDGE ZONES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 7, 1:52 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
152 AM EST SAT JAN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     SNOW             1 SSW ELMA              37.73N  78.81W
01/07/2017  M1.0 INCH        NELSON             VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1700063

ADS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Weather, Charles

When
January 7, 3:00 AM EST to 3:00 PM EST
Where
Charles forecast zone
Reported by
Trained Spotter
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.3 inches near Dentsville and La Plata.

Winter Storm, St. Mary'S

When
January 7, 3:00 AM EST to 3:00 PM EST
Where
St. Mary'S forecast zone
Reported by
Trained Spotter
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Snowfall totaled up to 7.0 inches at St Inigoes and near Scottland. Snowfall averaged between 4 and 7 inches across the county.

Winter Storm, Calvert

When
January 7, 3:00 AM EST to 3:00 PM EST
Where
Calvert forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

Snowfall totaled up to 5.0 inches near Dowell. Snowfall averaged between 3 and 6 inches across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670994, 670995, 670996.